Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 177, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 23, 2008, 5:03 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 23, 2008, 5:43 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Bristol County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:34 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 232103
SVRBOX
MAC005-023-232200-
/O.NEW.KBOX.SV.W.0177.080723T2103Z-080723T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS...
PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS...
THIS INCLUDES THE CITY OF PLYMOUTH...
* UNTIL 600 PM EDT
* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PLYMPTON...OR 7 MILES WEST OF PLYMOUTH...AND MOVING NORTHEAST AT 28
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANSON AND KINGSTON BY 510 PM EDT...
PEMBROKE AND DUXBURY BY 515 PM EDT...
MARSHFIELD AND HANOVER BY 520 PM EDT...
NORWELL BY 530 PM EDT...
SCITUATE BY 535 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. GET INDOORS OR INSIDE
A VEHICLE NOW LIGHTNING IS ONE OF NATURES TOP KILLERS. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
CENTRAL RHODE ISLAND.
LAT...LON 4200 7104 4223 7075 4220 7070 4212 7067
4208 7062 4199 7060 4198 7062 4196 7062
4196 7057 4193 7052 4165 7090
TIME...MOT...LOC 2103Z 203DEG 24KT 4199 7081
$$
FRANK2 follow-up statements
000
WWUS51 KBOX 232114
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
514 PM EDT WED JUL 23 2008
MAC005-232122-
/O.CAN.KBOX.SV.W.0177.000000T0000Z-080723T2200Z/
BRISTOL MA-
512 PM EDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BRISTOL COUNTY IN
SOUTHEAST MASSACHUSETTS IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF
THE REGION. HOWEVER...OTHER SCATTERED THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING TORRENTIAL RAINFALL AND FLOODING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
CENTRAL RHODE ISLAND.
LAT...LON 4176 7084 4208 7091 4223 7075 4220 7070
4212 7067 4208 7062 4199 7060 4196 7062
4196 7057 4193 7052
TIME...MOT...LOC 2112Z 217DEG 27KT 4199 7074
$$
MAC023-232200-
/O.CON.KBOX.SV.W.0177.000000T0000Z-080723T2200Z/
PLYMOUTH MA-
512 PM EDT WED JUL 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN PLYMOUTH COUNTY...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KINGSTON...OR NEAR
PLYMOUTH...MOVING NORTHEAST AT 31 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DUXBURY AND 8 MILES SOUTHEAST OF HANOVER BY 520 PM EDT...
MARSHFIELD BY 525 PM EDT...
9 MILES SOUTHEAST OF NORWELL BY 530 PM EDT...
8 MILES SOUTHEAST OF SCITUATE BY 535 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
CENTRAL RHODE ISLAND.
LAT...LON 4176 7084 4208 7091 4223 7075 4220 7070
4212 7067 4208 7062 4199 7060 4196 7062
4196 7057 4193 7052
TIME...MOT...LOC 2112Z 217DEG 27KT 4199 7074
$$
FRANK000
WWUS51 KBOX 232143
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
543 PM EDT WED JUL 23 2008
MAC023-232151-
/O.CAN.KBOX.SV.W.0177.000000T0000Z-080723T2200Z/
PLYMOUTH MA-
541 PM EDT WED JUL 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR PLYMOUTH COUNTY IS
CANCELLED...
THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS EXITED THE
REGION. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS BEING
CANCELED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
CENTRAL RHODE ISLAND.
LAT...LON 4176 7084 4208 7091 4223 7075 4220 7070
4212 7067 4208 7062 4199 7060 4196 7062
4196 7057 4193 7052
TIME...MOT...LOC 2141Z 217DEG 27KT 4216 7056
$$
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:26 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 23, 4:26 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
426 PM EDT WED JUL 23 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAINFALL AND POSSIBLE
FLOODING TO PORTIONS OF SOUTHERN NEW ENGLAND THROUGH THURSDAY
EVENING. A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE STORMS MOVING THROUGH RI AT 4 PM AND APPROACHING SE MA.
STORMS DEVELOPING ALONG THE WATRM FRONT. MLCAPES AROUND 1000 J/KG
ALONG THE COAST AND 0-6KM SHEAR UP TO 40 KT SO SEVERE THREAT WILL
CONTINUE RI AND SE MA INTO THE EARLY EVENING.
MLCAPES A LITTLE LESS ACROSS N CT BUT STILL ENOUGH INSTABILITY/SHEAR
COMBINATION FOR CONTINUED SEVERE THREAT IN THIS REGION.
ALSO...VERY HEAVY RAINFALL WITH THESE STORMS WILL PRODICE LOCALIZED
FLASH FLOODING.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM THURSDAY/...
ANOMALOUS LATE JULY PATTERN WITH UPPER LOW AMPLIFYING ACROSS GT
LAKES AND ACQUIRING SOME NEGATIVE TILT. SLOW MOVING COLD FRONT WILL
BE FOCUS FOR VERY HEAVY RAINFALL...BUT LCOALLY HEAVY RAIN ALSO
POSSIBLE EAST THE BOUNDARY AS WE ARE WITNESSING CURRENTLY IN HIGH
PWAT AIRMASS.
GFS/NAM/ECMWF AND ALL GEFS ENSEMBLE MEMBERS IN REASONABLE AGREEMENT
ON AXIS OF HEAVIEST RAIN SETTING UP ACROSS OUR W ZONES...ESPECIALLY
CT VALLEY AND BERKSHIRES. AMOUNTS DIFFER BUT GENERAL LOCATION IS
SIMILAR SO WE HAVE ENOUGH CONFIDENCE TO ISSUE FLOOD WATCH FOR W
ZONES AND EXTENDING IT EWD TO S NH...ORH COUNTY AND RI/CT BORDER.
HIGHEST CONFIDENCE OF FLOODING RAINS WILL BE OVER CT VALLEY AND
BERKSHIRES.
NAM INDICATING UP TO 10 INCHES ACROSS W ZONES WHILE GFS/ECMWF SHOW
UP TO 5 INCHES. GEFS ENSEMBLES SHOW LOW LEVEL JET +4SD FOR 24H
PERIOD WHICH SUGGEST PERSISTENT INFLOW AND INTENSE LOW LEVEL
CONVERGENCE ALONG FRONTAL BOUNDARY. GIVEN SLOW MOVEMENT OF
FRONT...WE CANT COMPLETELY RULE OUT LOCALIZED 8 WITH WIDESPREAD
2-5 AMOUNTS IN WATCH AREA...HIGHEST CT VALLEY AND BERKSHIRES.
FURTHER EAST IN THE COASTAL PLAIN...OUR BEST ESTIMATE IS FOR 1-2.
WE FOCUSED HIGHEST POPS IN W ZONES...THEN DECREASING TO THE EAST.
GIVEN HIGH AMPLITUDE PATTERN MUCH OF THE RAIN MAY REMAIN WEST OF
CAPE/ISLANDS THROUGH THU AND WE HAVE JUST CHC POPS HERE.
SEVERE WEATHER ALSO REMAINS A CONCERN LATE TONIGHT AND THU GIVEN
VERY STRONG LOW LEVEL WIND FIELD PRODUCING A HIGHLY SHEARED
ENVIRONMENT. INSTABILITY WILL BE LIMITED...BUT ANY STORMS WILL HAVE
TO MONITORED VERY CLOSELY. ANY STORMS STAY DEVELOP WILL HAVE
POTENTIAL TO BECOME SUPERCELLS.
SURF ZONE...WE ISSUED HIGH SURF ADVISORY FOR THU/THU NIGHT DUE TO
INCREASING SOUTH WIND WAVE. SEAS WILL BUILD TO 8 FT OFFSHORE
RESUTING IN A HIGH RISK OF RIPS ON SOUTH FACING BEACHES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A PERSISTENT UPPER LEVEL TROUGH WILL BRING A SERIES OF COLD FRONTS
ACROSS THE REGION THROUGH EARLY NEXT WEEK.
THURSDAY...A COLD FRONT IS EXPECTED TO APPROACH FROM THE WEST AND
CROSS SOUTHERN NEW ENGLAND AT NIGHT. A DECENT LOW LEVEL SOUTHERLY
JET BETWEEN 45 AND 50 KT WILL PROVIDE MOISTURE CONVERGENCE ALONG THE
APPROACHING FRONT WITH ISENTROPIC LIFT NOTED ALONG THE THETA-E RIDGE
AXIS AS WELL. PRECIPITABLE WATER VALUES WILL BE NEAR 2 G/KG. IN
ADDITION THE DIVERGENT RIGHT REAR QUADRANT OF A 110 KT JET STREAK
WILL BE LOCATED ACROSS SOUTHERN NEW ENGLAND. GIVEN THE AVAILABLE
FORCING MECHANISMS AND DEEP SOUTHERLY FLOW...HAVE CONTINUED THE
MENTION OF CATEGORICAL POPS. THE STORMS PREDICTION CENTER HAS ALSO
OUTLINED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR DETAILS. SEE HYDRO
SECTION FOR QPF AMOUNTS AND FLOOD POTENTIAL.
THURSDAY NIGHT...COLD FRONT GRADUALLY SWINGS ACROSS THE REGION WITH
HEAVIEST PRECIPITATION TRACKING INTO EASTERN NEW ENGLAND. THERE ARE
TIMING DIFFERENCES BETWEEN THE SLOWER NAM AND MORE PROGRESSIVE GFS.
FOR NOW HAVE DECIDED TO USE A BLEND OF THE NAM AND GFS WHICH IS
SUPPORTED BY THE UKMET AND ECMWF SOLUTIONS.
FRIDAY...THE COLD FRONT IS EXPECTED TO STALL JUST OFFSHORE AS THE
UPPER LEVEL TROUGH AXIS SWINGS THROUGH THE REGION AND LIFTS NORTH.
CONTINUED THE MENTION OF CHANCE POPS ALONG THE EASTERN NEW ENGLAND
COAST. OTHERWISE EXPECT INCREASING SUNSHINE AND A GRADUAL LOWERING
OF HUMIDITY LEVELS ACROSS THE INTERIOR.
SATURDAY...NEXT SHORT WAVE QUICKLY ARRIVES IN CYCLONIC FLOW FROM THE
GREAT LAKES REGION. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD SPREAD
FROM WEST TO EAST BY AFTERNOON.
SUNDAY THROUGH TUESDAY...CONTINUED THE MENTION OF CHANCE POPS AS A
SERIES OF SHORT WAVE DISTURBANCES CROSS THE REGION. WEAK HIGH
PRESSURE MAY BUILD ACROSS THE REGION BY MIDWEEK...BUT STILL LOTS OF
UNCERTAINTY AS THE UPPER LEVEL TROUGH IS EXPECTED TO AMPLIFY ONCE
AGAIN.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
TONIGHT...
A MIXTURE OF MVFR/IFR CONDITIONS WERE OBSERVED ACROSS SOUTHERN NEW
ENGLAND AT MID AFTERNOON. IN ADDITION...HEAVY SHOWERS ALONG WITH
EMBEDDED THUNDERSTORMS WERE MOVING ACROSS THE REGION PARTICULARLY IN
THE INTERIOR. CONDITIONS WILL DETERIORATE TO IFR/LIFR ACROSS THE
REGION TONIGHT. IN ADDITION...PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION INTO THE NIGHT
ESPECIALLY ACROSS THE INTERIOR. SOME OF THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS.
WEDNESDAY AND WEDNESDAY NIGHT...
MVFR/IFR CONTINUE WITH PERIODS OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS. THE HEAVY SHOWERS WILL RESULT IN BRIEF VLIFR/LIFR
CONDITIONS ALONG WITH GUSTY WINDS.
OUTLOOK...THURSDAY THROUGH MONDAY...
THU AND THU NIGHT...IFR ALL TERMINALS. SHRA/TSRA WITH HEAVY RAINFALL
EXPECTED.
FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.
SAT...VFR AM. MVFR SCT SHRA/TSRA IN THE AFTERNOON.
SUN...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST.
&&
.MARINE...
SOUTHERLY WINDS WILL INCREASE LATE TONIGHT AND THU AS LOW LEVEL JET
DEVELOPS. LOW LEVEL INVERSION WILL LIMIT MIXING BUT 40-50 KTS JUST
ABOVE THE SURFACE SHOULD ALLOW FOR G25 KTS. UNDERCUT WNAWAVE
GUIDANCE AS IT IS EXHIBITING ITS HIGH BIAS IN SOUTH FLOW. SWAN
OUTPUT LOOKED MUCH BETTER WITH SEAS BUILDING TO 8 FEET THU ON OUTER
WATERS.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THURSDAY THROUGH FRIDAY...SCA FOR HAZARDOUS SEAS EXPECTED WITH
BUILDING SOUTHERLY SWELL. WIND GUSTS TO 25 KT POSSIBLE THU.
UNDERCUT WNA GUIDANCE SLIGHTLY GIVEN LOW LEVEL INVERSION.
SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WITH BUILDING SWELL
EXPECTED AHEAD OF THE NEXT APPROACHING COLD FRONT.
&&
.HYDROLOGY...
QPF AMOUNTS WILL VARY ACROSS OUR REGION. MAX AMOUNTS EXPECTED OVER
CT VALLEY AND BERKSHIRES WITH 2-5 INCHES AND LOCALLY 8 POSSIBLE.
AMOUNTS DECREASE TO THE EAST WITH GENERALLY 1-2 COASTAL PLAIN AND
LESS CAPE/ISLANDS.
URBAN AND POOR DRAINAGE FLOODING LIKELY ALONG WITH RIVER AND SMALL
STREAM FLOODING...HIGHEST RISK CT VALLEY AND BERKSHIRES.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR CTZ002>004.
MA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR MAZ002>004-008>012-026.
HIGH SURF ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
MAZ020-023-024.
NH...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR NHZ011-015.
RI...HIGH SURF ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
RIZ006>008.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EDT THURSDAY FOR
ANZ231>234.
SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT THURSDAY FOR
ANZ236.
SMALL CRAFT ADVISORY FROM 1 AM TO 6 PM EDT THURSDAY FOR ANZ235-
237.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 6 PM EDT
THURSDAY FOR ANZ254-255.
&&
SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...STRAUSS
AVIATION...FRANK/STRAUSS
MARINE...KJC/STRAUSS
HYDROLOGY...Hazardous weather outlook, Jul 23, 11:27 AM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1127 AM EDT WED JUL 23 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241530- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A LOW PROBABILITY OF A FEW SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR THE CONNECTICUT VALLEY. THIS WILL BE DEPENDENT ON THE AMOUNT OF SUNSHINE. IF IT STAYS CLOUDY...SEVERE WEATHER IS NOT LIKELY. SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS IN A SHORT TIME WITH URBAN AND POOR DRAINAGE FLOODING A POSSIBILITY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT WITH LOCALLY HEAVY RAINFALL MOVING INTO WESTERN NEW ENGLAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AND POSSIBLY CONTINUING INTO THURSDAY NIGHT WITH THE POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING. THERE IS STILL SOME UNCERTAINTY WITH TIMING AND WHERE THE AXIS OF HEAVIEST RAIN WILL SET UP. LATEST FORECASTS SUGGEST THE BERKSHIRES AND CONNECTICUT VALLEY MAY BE MOST AT RISK FOR HEAVY RAINFALL AND FLOODING. A FLOOD WATCH MAY BE ISSUED LATER TODAY. THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND THURSDAY AFTERNOON. THERE WILL BE A HIGHER RISK OF RIP CURRENTS ALONG THE SOUTH COAST THURSDAY AS SOUTH SWELL INCREASES. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP LATE SAT AND MAY CONTINUE THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-254-255-241530- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1127 AM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY AND LAST THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A LOW RISK OF SEVERE THUNDERSTORMS THROUGHOUT SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS THURSDAY. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE SAT THROUGH EARLY MON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 23, 3:33 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM LIGHTNING WEST GREENWICH 41.63N 71.65W
07/23/2008 KENT RI AMATEUR RADIO
*** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS
&&
WSIMPSONLocal storm report, Jul 23, 4:01 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM LIGHTNING WEST GREENWICH 41.63N 71.65W
07/23/2008 KENT RI AMATEUR RADIO
*** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS
0345 PM TSTM WND DMG COVENTRY 41.78N 72.30W
07/23/2008 TOLLAND CT AMATEUR RADIO
WIRES DOWN ON HARKNEY HILL ROAD IN WEST COVENTRY
0349 PM HAIL COVENTRY 41.78N 72.30W
07/23/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0355 PM HAIL WEST WARWICK 41.70N 71.52W
07/23/2008 M1.00 INCH KENT RI NWS EMPLOYEE
&&
WSIMPSONLocal storm report, Jul 23, 4:17 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM LIGHTNING WEST GREENWICH 41.63N 71.65W
07/23/2008 KENT RI AMATEUR RADIO
*** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS
0345 PM TSTM WND DMG COVENTRY 41.78N 72.30W
07/23/2008 TOLLAND CT AMATEUR RADIO
WIRES DOWN ON HARKNEY HILL ROAD IN WEST COVENTRY
0349 PM HAIL COVENTRY 41.78N 72.30W
07/23/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0355 PM HAIL WEST WARWICK 41.70N 71.52W
07/23/2008 M1.00 INCH KENT RI NWS EMPLOYEE
0357 PM TSTM WND DMG NORTH KINGSTOWN 41.51N 71.45W
07/23/2008 WASHINGTON RI AMATEUR RADIO
WIRES DOWN IN QUONSET
0358 PM WATER SPOUT BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI PUBLIC
REPORTED NEAR BARRINGTON BEACH
0400 PM FUNNEL CLOUD BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI TRAINED SPOTTER
&&
WSIMPSONLocal storm report, Jul 23, 4:45 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM LIGHTNING WEST GREENWICH 41.63N 71.65W
07/23/2008 KENT RI AMATEUR RADIO
*** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS
0345 PM TSTM WND DMG COVENTRY 41.78N 72.30W
07/23/2008 TOLLAND CT AMATEUR RADIO
WIRES DOWN ON HARKNEY HILL ROAD IN WEST COVENTRY
0349 PM HAIL COVENTRY 41.78N 72.30W
07/23/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0355 PM HAIL WEST WARWICK 41.70N 71.52W
07/23/2008 M1.00 INCH KENT RI NWS EMPLOYEE
0357 PM TSTM WND DMG NORTH KINGSTOWN 41.51N 71.45W
07/23/2008 WASHINGTON RI AMATEUR RADIO
WIRES DOWN IN QUONSET
0358 PM WATER SPOUT BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI PUBLIC
REPORTED NEAR BARRINGTON BEACH
0400 PM FUNNEL CLOUD BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI TRAINED SPOTTER
0410 PM FLASH FLOOD WARWICK 41.70N 71.42W
07/23/2008 KENT RI NWS EMPLOYEE
CARS REPORTED TO BE FLOATING AT THE INTERSECTION OF ROUTE
5 AND NEW LONDON AVENUE. RADAR RAINFALL RATES OF 8 TO 10
INCHES PER HOUR WERE INDICATED AT THE TIME.
0435 PM TSTM WND DMG TAUNTON 41.90N 71.09W
07/23/2008 BRISTOL MA NWS EMPLOYEE
WIRES DOWN ON POWDERHORN DRIVE.
0435 PM TSTM WND DMG SWANSEA 41.75N 71.18W
07/23/2008 BRISTOL MA AMATEUR RADIO
MUTIPLE TREES DOWN IN THE OCEAN GROVE AREA.
&&
WSIMPSONLocal storm report, Jul 23, 4:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM LIGHTNING WEST GREENWICH 41.63N 71.65W
07/23/2008 KENT RI AMATEUR RADIO
*** 1 INJ *** MAN STRUCK BY LIGHTNING, NO FURTHER DETAILS
0345 PM TSTM WND DMG COVENTRY 41.78N 72.30W
07/23/2008 TOLLAND CT AMATEUR RADIO
WIRES DOWN ON HARKNEY HILL ROAD IN WEST COVENTRY
0349 PM HAIL COVENTRY 41.78N 72.30W
07/23/2008 E0.75 INCH TOLLAND CT AMATEUR RADIO
0355 PM HAIL WEST WARWICK 41.70N 71.52W
07/23/2008 M1.00 INCH KENT RI NWS EMPLOYEE
0357 PM TSTM WND DMG NORTH KINGSTOWN 41.51N 71.45W
07/23/2008 WASHINGTON RI AMATEUR RADIO
WIRES DOWN IN QUONSET
0358 PM WATER SPOUT BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI PUBLIC
REPORTED NEAR BARRINGTON BEACH
0400 PM FUNNEL CLOUD BARRINGTON 41.74N 71.32W
07/23/2008 BRISTOL RI TRAINED SPOTTER
0404 PM FUNNEL CLOUD EAST PROVIDENCE 41.80N 71.36W
07/23/2008 PROVIDENCE RI TRAINED SPOTTER
0410 PM FLASH FLOOD WARWICK 41.70N 71.42W
07/23/2008 KENT RI NWS EMPLOYEE
CARS REPORTED TO BE FLOATING AT THE INTERSECTION OF ROUTE
5 AND NEW LONDON AVENUE. RADAR RAINFALL RATES OF 8 TO 10
INCHES PER HOUR WERE INDICATED AT THE TIME.
0427 PM LIGHTNING REHOBOTH 41.83N 71.27W
07/23/2008 BRISTOL MA TRAINED SPOTTER
HOUSE REPORTED TO BE STRUCK BY LIGHTNING ON MEADOW LANE.
0435 PM TSTM WND DMG SWANSEA 41.75N 71.18W
07/23/2008 BRISTOL MA AMATEUR RADIO
MUTIPLE TREES DOWN IN THE OCEAN GROVE AREA.
0435 PM TSTM WND DMG TAUNTON 41.90N 71.09W
07/23/2008 BRISTOL MA NWS EMPLOYEE
WIRES DOWN ON POWDERHORN DRIVE.
&&
FIELD/WSIMPSONSpecial weather statement, Jul 23, 4:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 453 PM EDT WED JUL 23 2008 MAZ013-015>022-232130- BARNSTABLE MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA- 453 PM EDT WED JUL 23 2008 AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM RANDOLPH TO 5 MILES NORTH OF ROCHESTER MOVING EAST AT 33 MPH. THUNDERSTORMS WILL BE NEAR...WEYMOUTH AND BRAINTREE BY 500 PM EDT... COHASSET AND HINGHAM BY 510 PM EDT...SCITUATE AND MARSHFIELD BY 520 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND CENTRAL RHODE ISLAND. AED
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:34 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Worcester | 3 hr |
| Jul 23, 2:18 PM EDT | Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 36 hr |
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 65 min |
| Jul 23, 3:35 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 23, 3:50 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Worcester | 44 min |
| Jul 23, 3:51 PM EDT | Flash Flood Warning | BOX | Bristol | 84 min |
| Jul 23, 4:04 PM EDT | Tornado Warning | BOX | Bristol | 25 min |
| Jul 23, 4:21 PM EDT | Tornado Warning | BOX | Bristol, Plymouth | 28 min |
| Jul 23, 4:36 PM EDT | High Surf Advisory | BOX | Bristol, Dukes, Nantucket | 48 hr |
| Jul 23, 4:38 PM EDT | Areal Flood Advisory | BOX | Essex, Middlesex, Suffolk | 3 hr |
| Jul 23, 4:47 PM EDT | Flash Flood Warning | BOX | Bristol, Norfolk, Plymouth | 88 min |
| Jul 23, 4:54 PM EDT | Special Marine Warning | BOX | 96 min | |
| Jul 23, 6:06 PM EDT | Special Marine Warning | BOX | 39 min | |
| Jul 23, 7:24 PM EDT | Special Marine Warning | BOX | 66 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.